Alert archive / West Virginia / Flash Flood Warnings in 2009
Flash Flood Warning 19, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Jul 31, 2009, 12:40 AM EDT for Kanawha County, Lincoln County, Putnam County, West Virginia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2009, 12:40 AM EDT (04:40 UTC)
- Expired
- Jul 31, 2009, 2:45 AM EDT
- In force
- 2 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Kanawha County, WV, Lincoln County, WV, Putnam County, WV
The radar
The Charleston,WV radar (KRLX), 11 km from the middle of the area, began a volume at 04:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 4.7 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 934 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 633 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 3.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KRLX 310440
FFWRLX
WVC039-043-079-310645-
/O.NEW.KRLX.FF.W.0019.090731T0440Z-090731T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
1240 AM EDT FRI JUL 31 2009
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHWESTERN KANAWHA COUNTY IN WEST VIRGINIA...
THIS INCLUDES THE CITIES OF...NITRO...CHARLESTON...
LINCOLN COUNTY IN WEST VIRGINIA...
PUTNAM COUNTY IN WEST VIRGINIA...
THIS INCLUDES THE CITY OF WINFIELD...
* UNTIL 245 AM EDT
* AT 1234 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM SHOWERS AND THUNDERSTORMS OVER THE WARNED
AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
INSTITUTE...TEAYS VALLEY...SISSONVILLE...POCA AND CROSS LANES
PRECAUTIONARY/PREPAREDNESS ACTIONS...
ADDITIONAL RAINFALL AMOUNTS OF UP TO AN INCH ARE POSSIBLE IN THE
WARNED AREA THROUGH 245 AM.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. JUST ONE FOOT OF FLOWING
WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN
ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN
AROUND...DONT DROWN.
&&
PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3866 8184 3862 8169 3856 8163 3859 8156
3854 8139 3820 8174 3823 8178 3821 8179
3821 8183 3818 8185 3819 8187 3815 8189
3814 8194 3807 8198 3804 8194 3802 8196
3805 8220 3807 8223
$$
191 follow-up statement
000
WGUS71 KRLX 310638
FFSRLX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
238 AM EDT FRI JUL 31 2009
WVC039-043-079-310646-
/O.EXP.KRLX.FF.W.0019.000000T0000Z-090731T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KANAWHA WV-PUTNAM WV-LINCOLN WV-
238 AM EDT FRI JUL 31 2009
...THE FLASH FLOOD WARNING WILL EXPIRE AT 245 AM EDT FOR LINCOLN...
PUTNAM AND NORTHWESTERN KANAWHA COUNTIES...
HEAVY RAIN HAS MOVED OUT OF THE WARNED AREA...THEREFORE THE FLASH FLOOD
WARNING THAT WAS IN EFFECT HAS BEEN ALLOWED TO EXPIRE. STREAMS AND
CREEKS HAVE BEGUN TO RECEDE AND NO LONGER POSE A FLASH FLOOD
THREAT. HOWEVER...MORE RAIN IS ANTICIPATED DURING THE PREDAWN HOURS
AND AFTER SUNRISE. IF HEAVY RAIN THREATENS ONCE AGAIN...A FLASH
FLOOD WARNING MAY NEED TO BE REISSUED. A FLASH FLOOD WATCH REMAINS
IN EFFECT THROUGH FRIDAY AFTERNOON.
TURN AROUND DONT DROWN. DO NOT DRIVE YOUR CAR ON FLOODED ROADWAYS.
PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE 877-633-6772 WHEN YOU CAN DO SO SAFELY.
LAT...LON 3866 8184 3862 8169 3856 8163 3859 8156
3854 8139 3820 8174 3823 8178 3821 8179
3821 8183 3818 8185 3819 8187 3815 8189
3814 8194 3807 8198 3804 8194 3802 8196
3805 8220 3807 8223
$$
10What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 12:14 AM EDT, 26 minutes earlier.
Area forecast discussion, Jul 31, 12:14 AM EDT, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1214 AM EDT FRI JUL 31 2009
.SYNOPSIS...
A STRONG UPPER LEVEL DISTURBANCE AND A VERY MOIST ATMOSPHERE...WILL
BRING WIDESPREAD SHOWERS AND THUNDERSTORMS TONIGHT AND FRIDAY
MORNING. SOME FLASH FLOODING IS POSSIBLE.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
FLASH FLOOD WATCH HAS BEEN EXPANDED TO THE REMAINDER OF THE AREA
BASED ON RADAR AND MODEL TRENDS...TARGETING THE OHIO VALLEY.
PREVIOUS DISCUSSION...
UPDATED FORECAST TO DECREASE SKY EARLY THIS EVENING IN THE EASTERN
COUNTIES. MODELS STILL TRYING TO INDICATE A SIGNIFICANT EVENT
OVERNIGHT...BUT MODELS ARE STRUGGLING WITH CURRENT CONDITIONS...SO
CONFIDENCE IN DETAILS ARE LOW. WILL HOLD WITH CURRENT FLASH FLOOD
WATCH POSITION FOR NOW...BUT WATCH TRENDS CLOSELY.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH SUNDAY NIGHT/...
SFC FRONT LOOKS ON TRACK TO CLEAR MTNS BY 00Z SAT AND STALL OUT TO
OUR EAST...AS IT BECOMES PARALLEL TO MID LVL FLOW. WITH ABUNDANT
LLVL MOIST AROUND...CLDS SHOULD BE SLOW TO EXIT. HOWEVER...ANY
CLEARING OVER KANAWHA VALLEY WILL LKLY LEAD TO RAPID DEVELOPMENT OF
FOG. LEFT OUT OF WX GRIDS ATTM DUE TO UNCERTAINTY OF AMOUNT OF
CLEARING POST FRONT FRI NIGHT.
SFC HIGH TRIES TO BUILD IN FROM WEST ON SAT. FELT ECMWF WAS TOO
BULLISH ON BRINGING MOISTURE BACK IN FRM SOUTH AND EAST ON SAT...AS
THE OTHER MODELS DO NOT SHOW THIS...WITH BOUNDARY JUST EAST OF THE
CWA. DID HOWEVER...LEAVE ONGOING SCHC POPS ACROSS MTNS FOR AFTN DUE
TO PROX OF BOUNDARY AND SFC WAVE RIDING UP STALLED BOUNDARY ACROSS
PIEDMONT. ELSEWHERE...GOOD DRYING DOWN TO ARND H85 WITH CAP LOOKS TO
INHIBIT MUCH OF ANYTHING.
A CHG FRM PREV FCST FOR SUN. APPEARS MDLS CONVERGING ON BRINGING
VORT LOBE/ASSOC SFC FRNT TO NEAR OH RVR BY 12Z SUN...WITH 00Z ECWMF
A TOUCH FASTER. THIS IS IN RESPONSE TO H5 TROF DIGGING S. DECENT H25
JET STREAK/ASSOC DIV AND LLVL CONV WITH THIS. 0-6KM SHEAR ARND 35KTS
WITH CAPE GENERALLY LESS THAN A GRAND. EXPECT SOMEWHAT OF A LINEAR
LINE OF CONV TO DEVELOP IN THE AFTN WITH THIS...HOWEVER NOT TOO
IMPRESSED WITH SVR. BEST INSTABILITY SHOULD REMAIN OFF TO THE EAST.
PW ARND 1.5 INCHES COMBINED WITH EXPECTED SPEED LIMIT POTENTIAL FOR
WATER PROBLEMS. CODED UP SOLID CHC POPS WITH FRONT.
GENERALLY WENT WITH BLEND OF SREFBC/MOSGUIDBC GUID FOR TEMPS. MAY
NOT CRACK 80 ON SUN GIVEN SHRA/TRW EXPECTED WITH FRONT...OTHERWISE
LWR 80S FOR HIGHS AND LWR/MID 60S LOWS SAT.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
SOMEWHAT OF A CHALLENGING FCST IN THE EXTENDED. MODELS ARE IN
GENERAL AGREEMENT ON SYNOPTIC PATTERN IN THE EXTENDED. PROBLEM LIES
WITH TIMING/STRENGTH OF INDIVIDUAL H5 S/W TROFS AND ASSOC SFC FRNTS.
MODELS HAVE BECOME MORE DIV TDY WITH THIS COMPARED TO YESTERDAYS
SOLS. TO MAINTAIN ATLEAST SOME CONSISTENCY FRM PREV FCST...ELECTED
TO STAY WITH ECWMF AND HPC FOR EXTENDED.
FOR THE DETAILS...SFC FRONT NOW LOOKS TO CROSS ABOUT 24 HRS
LATER/NOW ON TUE/ THAN THOUGHT YESTERDAY. THIS IS PROB DUE TO
SHARPENING OF THE MEAN TROF...SLOWING FRNT DOWN SOME AS FLOW BECOMES
MORE SW OVER THE AREA BRIEFLY ON MON. FRNT MAY TRY TO HANG UP JUST
TO THE SOUTH ON WED AND REMAIN JUST TO THE SOUTH REMAINDER OF
EXTENDED. BELIEVE MOST OF THE MOISTURE WILL STAY SE OF CWA...BUT
CANNOT RULE OUT SOME SHRA/AFTN TRW S MTNS/SW VA. WENT CHC POPS WITH
FROPA AND WENT SCHC TRANSITIONING TO CHC ACROSS THIS AREA FOR MAINLY
DIURNAL REST OF EXTENDED ACROSS S MTNS/SW VA...CLOSER TO WHERE FRNT
WILL EVENTUALLY STALL.
H5 TROF AXIS WILL TRANSITION TO THE GREAT LAKES AND NEW ENGLAND
MIDDLE PART OF NEXT WEEK...RESULTING IN LOWERING HEIGHTS ACROSS THE
AREA AND MORE OF NW/WNW FLOW. THIS WILL CONT THAT SAME OLE SONG AND
DANCE OF THE SUMMER...BELOW NORMAL TMPS WITH A SHOT OF SHRA/TRW
EVERY FEW DAYS. SPECIFICALLY...A S/W TROF/ASSOC SFC FRNT MAY MAKE A
RUN AT CWA ON THU.
FOR TEMPS...GENERALLY STAYED CLOSE HPCGUIDE. THIS CONT SOMEWHAT
UNIFORM TMPS...BOTH DAY AND NIGHT...IN THE MUGGY ATMOS. STILL BELOW
NORM FOR MAXT...WITH LWR 80S EXPECTED. CONSIDERING HOW THIS SUMMER
HAS BEEN THUS FAR...MEX GUIDE SEEMED OUT TO LUNCH WITH UPR 80S TO
NEAR 90 BY DAY 7 GIVEN PATTERN.
&&
.AVIATION /04Z FRIDAY THROUGH TUESDAY/...
SOME SHOWERS ALONG A BOUNDARY WILL CONTINUE EARLY THIS EVENING. FOG
WILL QUICKLY FORM IN AREAS THAT RECEIVED RAINFALL THIS AFTERNOON. A
WAVE MOVING TOWARD THE AREA WILL BRING MORE SIGNIFICANT RAIN LATER
TONIGHT AND EARLY FRIDAY ALONG WITH MUCH LOWER CEILINGS. CONDITIONS
WILL SLOWLY IMPROVE LATE FRIDAY.
AFTER 00Z SATURDAY...
IFR IN FOG POSSIBLE FRIDAY NIGHT.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR WVZ005>011-
013>020-024>040-046-047.
OH...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR OHZ066-067-075-
076-083>087.
KY...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR KYZ101>103-105.
VA...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR VAZ003-004.
&&
SYNOPSIS...JMV/30
NEAR TERM...JMV/RPY
SHORT TERM...30
LONG TERM...30
AVIATION...RPYHazardous weather outlook, Jul 31, 12:17 AM EDT, 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 1217 AM EDT FRI JUL 31 2009 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-312015- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA- ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON- GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE- NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 1217 AM EDT FRI JUL 31 2009 ...FLASH FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Special weather statement, Jul 30, 7:38 PM EDT, 5 hours 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 738 PM EDT THU JUL 30 2009 WVZ015-026-035>037-310030- BOONE-FAYETTE-KANAWHA-NICHOLAS-RALEIGH- 738 PM EDT THU JUL 30 2009 ...HEAVY SHOWERS WILL AFFECT BOONE...FAYETTE...NORTHWESTERN RALEIGH...SOUTHEASTERN KANAWHA AND SOUTHERN NICHOLAS COUNTIES THROUGH 830 PM... AT 736 PM EDT...HEAVY SHOWERS WERE ALONG A LINE FROM BENTREE TO VAN...MOVING EAST AT 20 MPH. A QUICK HALF TO THREE QUARTERS OF AN INCH OF HEAVY RAIN WILL FALL FROM THESE SHOWERS. WITH SOILS ALREADY WET FROM RECENT RAINFALL...THIS WILL CAUSE WATER TO POND ON ROADS AND FILL ROADSIDE DITCHES. SMALL STREAMS AND CREEKS WILL ALSO EXPERIENCE QUICK RISES. SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE BUT ARE NOT LIMITED TO MONTGOMERY...SMITHERS...VAN...PRENTER...ESKDALE...AND GAULEY BRIDGE. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 19
Special weather statement, Jul 30, 11:48 PM EDT, 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 1148 PM EDT THU JUL 30 2009 KYZ105-WVZ005>007-013>015-310515- CABELL-KANAWHA-LAWRENCE-LINCOLN-MASON-PUTNAM-WAYNE- 1148 PM EDT THU JUL 30 2009 ...HEAVY SHOWERS MOVING OVER CABELL...LAWRENCE...LINCOLN...WESTERN KANAWHA...PUTNAM...SOUTHERN MASON AND WAYNE COUNTIES THROUGH 1 AM... AT 1147 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A BAND OF MODERATE TO HEAVY RAIN WITH EMBEDDED THUNDER...DEVELOPING OVER THE AREA. A QUICK HALF TO THREE QUARTERS OF AN INCH OF RAIN CAN BE EXPECTED FROM THIS BATCH OF RAIN THROUGH 1 AM...WITH LOCALIZED AMOUNTS TO NEAR AN INCH. WITH SOILS ALREADY WET FROM EARLIER RAINFALL...THIS WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. WATER WILL ALSO BACK UP IN POOR DRAINAGE AREAS. ADDITIONAL RAINFALL IS EXPECTED OVERNIGHT...AND A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH FRIDAY AFTERNOON. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 19
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 8:29 AM EDT | Areal Flood Warning | RLX | Cabell | 2 hr |
Nearby
Flash Flood Warnings in West Virginia, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.